New Jersey, 2017Strong Wind in New Jersey, March 22, 2017
March 22, 2017 · NWS OKX · 3 events in 3 counties and zones
Gusty northwest winds occurred behind deep low pressure and a strong cold front.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty northwest winds occurred behind deep low pressure and a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 22, 11:50 AM EST, 10 minutes earlier.
Area forecast discussion, Mar 22, 11:50 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service New York NY
1250 PM EDT Wed Mar 22 2017
.SYNOPSIS...
Gusty northwest winds will continue through this evening in the
wake of a cold front. High pressure then starts building from
the Great Lakes, moving more into the region tonight into
Thursday. The high moves offshore Thursday night. A warm front
passes Friday, followed by a cold front Saturday. The front
remains south of the area as high pressure builds to the north
over the weekend. Waves of low pressure impact the area early
next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A good solid Wind Advisory event across the area with this event
being on the higher end of things in some areas. A few reports
of branches down from the wind in CT and on Long Island were
received. Gusts have exceed 45 mph in several locations on land
especially across Queens, Long Island and CT. Headlines look
good and will stay as is at this time.
Tweaked cloud cover as cloud streamers being generated off of
Lake Ontario are working more south-southeast or due to south
based on trajectory and are staying mainly west of our CWA.
Temps will remain steady or slowly fall through mid afternoon
with any bigger tank in readings coming this evening.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Dry and cold through the period. Jet stream still south of the
region this evening with more of a ridging trend thereafter as
the jet starts to move back north.
Winds starts to taper down tonight, with Long Island/NYC still
seeing some higher gusts until 8pm. Wind advisory still in
effect early part of this evening (6-8pm) for NYC and Long
Island. The pressure gradient thereafter starts to lower with
the closer proximity of high pressure building in from the NW.
Lows tonight and highs Thursday used a blend of MAV/MET/GMOS.
Well below normal values with lows tonight in the lower teens to
lower 20s and highs Thursday in the upper 30s to lower 40s.
Thought for the lows tonight, the radiational cooling will be
partially mitigated due to mixing with winds in the boundary
layer. Wind chills drop into the single digits for most
locations.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Unsettled weather through much of this time frame.
Model details remain uncertain, but chances for wet weather look
likely through the period.
A warm front passes Friday as high pressure departs to the east.
Generally light precip is expected as the warm front moves through,
certainly not a wash out, or significant event.
A cold front will likely approach from the north as a ridge of high
pressure moves across central canada, pushing the front southward.
The front sags just to the south late Saturday, and will remain
there for several days. Once again, some wet weather is possible
Saturday and Saturday night as the front moves through, but not a
wash out.
Then, attention turns toward upstream trough and low pressure as it
approaches from the west Sunday and Monday. Looks like a good chance
for rain, or a wintry mix across the interior, at times. This trough
passes, with yet another one on its heels Tuesday. More wet weather
expected by that time.
Temperatures will remain on the cool side, especially once the front
passes to the south late Saturday. Near normal temps are expected
Friday, with slightly above normal readings for Saturday.
Thereafter, readings in the 40s during the day, with 30s at night
are forecast as the local area remains north, or on the cool side of
the front.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Canadian high pressure is building into the region.
VFR through the TAF period.
NW winds 15-20KT with gusts up to 30KT into late morning. The
strongest winds will occur from 16Z-23Z when NW winds will be
sustained near 25KT with gusts up to 40KT. Gusts begin to drop
off after sunset and diminish after midnight.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Wind gusts could occasionally be stronger
than forecast.
KLGA TAF Comments: Wind gusts could occasionally be stronger
than forecast.
KEWR TAF Comments: Wind gusts could occasionally be stronger
than forecast.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Wind gusts could occasionally be stronger
than forecast.
KHPN TAF Comments: Wind gusts could occasionally be stronger
than forecast.
KISP TAF Comments: Wind gusts could occasionally be stronger
than forecast.
.OUTLOOK FOR 00z THURSDAY THROUGH SUNDAY...
.Wed...VFR. NW Gusts 30-35 kt.
.Thursday..VFR.
.Friday...CHC PM SHRA/MVFR. SW gusts 25 kt.
.Saturday...Mainly VFR.
.Sunday...MVFR/IFR and rain. E gusts 20-25 kt.
&&
.MARINE...
Winds have picked up this morning across the coastal waters
behind the front with numerous gusts to over 40 kts and waves at
the buoys south of Fire Island now up to 7 ft. Gusty winds of 35
kts+ and waves of 4 to 7 ft will continue through early this
evening before conditions start to decrease tonight from west
to east. Gale warning remains until 06Z Thursday. SCA remains
likely thereafter late tonight into early Thursday before all
waters go below SCA for the rest of Thursday.
High pressure moves across the waters Thursday night, and passes
well to the east Friday. Winds diminish during this time, but begin
to increase from the SW later Friday into Friday night.
A cold front approaches from the north Saturday, and settles near or
just south of the waters Saturday night into Sunday. Winds diminish,
and turn toward the E/NE. Speeds increase yet again Sunday as high
pressure builds well to the north.
&&
.FIRE WEATHER...
NW winds of 15-30 mph with gusts 35-50 mph and min RH dropping
to near 20 to 25 percent should help dry fine fuels across the
snow barren ground. This will enhance the threat for brush fire
spread in those areas today. Winds are lighter but similar RH
values are expected for Thursday.
&&
.HYDROLOGY...
Unsettled weather from this weekend through early next week may
result in an inch or more of precipitation. However, this would
occur over a prolonged period and would be intermittent, so no
hydrologic concerns are anticipated.
&&
.CLIMATE...
The following are record low temperatures for Thursday March
23, 2017 along with the forecast low temperatures.
Record Low Temperature Forecast Low Temperature
---------------------- ------------------------
Central Park........12 (1875) 21
LaGuardia...........20 (1959) 22
Kennedy.............20 (1959) 21
Islip...............15 (2004) 18
Newark..............13 (1934) 19
Bridgeport..........19 (2004) 19
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EDT this evening for CTZ005>012.
NY...Wind Advisory until 8 PM EDT this evening for NYZ072>075-
078>081-176>179.
Wind Advisory until 6 PM EDT this evening for NYZ067>071.
NJ...Wind Advisory until 6 PM EDT this evening for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 2 AM EDT Thursday for ANZ330-335-338-340-
345-350-353-355.
&&
SYNOPSIS...CS
NEAR TERM...JM
SHORT TERM...CS
LONG TERM...PW
AVIATION...CB
MARINE...JM/PW/CS
FIRE WEATHER...JM/PW
HYDROLOGY...JM/PW
CLIMATE...OKXHazardous weather outlook, Mar 22, 3:23 AM EST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
423 AM EDT Wed Mar 22 2017
CTZ005>010-NJZ002-004-006-103>108-NYZ067>071-230830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
423 AM EDT Wed Mar 22 2017
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-230830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
423 AM EDT Wed Mar 22 2017
...GALE WARNING IN EFFECT UNTIL 2 AM EDT THURSDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ072>075-078>081-176>179-230830-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
423 AM EDT Wed Mar 22 2017
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
NW winds of 20 to 30 mph with gusts 40 to 50 mph and minimum RH's
values falling near 20 to 25 percent will enhance the threat for
brush fire spread today.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ011-012-230830-
Southern Middlesex-Southern New London-
423 AM EDT Wed Mar 22 2017
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
NW winds of 15 to 25 mph with gusts 35 to 50 mph and minimum RH's
values falling near 20 to 25 percent will enhance the threat for
brush fire spread today.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Mar 22, 9:19 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1019 AM EDT WED MAR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM NON-TSTM WND DMG NORTH BABYLON 40.72N 73.32W
03/22/2017 SUFFOLK NY PUBLIC
LARGE TREE BRANCH PARTIALLY BLOCKING ROAD.
&&
STACHELSKILocal storm report, Mar 22, 11:12 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1212 PM EDT WED MAR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND DMG 4 E NEWTOWN 41.41N 73.23W
03/22/2017 FAIRFIELD CT COCORAHS
A FEW BRANCHES DOWN UP TO 2 INCHES IN DIAMETER WITH
FREQUENT GUSTS ESTIMATED AT 45-50 MPH.
&&
FEBStrong Wind, Western Bergen
- When
- March 22, 12:00 PM EST to 4:00 PM EST
- Where
- Western Bergen forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
Around 215 pm, law enforcement reported a rotted tree was knocked down on a moving car, critically injuring the driver. This occurred on Route 202 Ramapo Valley Road in Mahwah.
Strong Wind, Western Passaic
- When
- March 22, 3:00 PM EST to 6:00 PM EST
- Where
- Western Passaic forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
At 427 pm, a trained spotter reported large tree limbs and branches were knocked down near Erskine.
Strong Wind, Hudson
- When
- March 22, 3:00 PM EST to 6:00 PM EST
- Where
- Hudson forecast zone
- Measured
- 33 kt (38 mph) measured sustained
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 40.731, -74.076 (the zone’s center; the record gives no point)
A mesonet station measured sustained winds of 38 mph in Weehawken at 430 pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Connecticut, March 22, 20171 death · 1 injured · $8,000 · 2 events
- Strong Wind in New York, March 22, 2017$320,000 · 7 events
- High Wind and Strong Wind in Massachusetts, March 22, 2017$80,000 · 50 kt wind · 13 events
- Strong Wind in Connecticut, March 22, 2017$30,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 22, 201751 kt wind · 4 events
- Winter Storm and Winter Weather in Colorado, March 22 to 24, 20173 events
- Hail in California, March 22, 20171 in hail · 2 events
- Hail in Florida, March 22, 20170.75 in hail · 2 events
- Flooding in Wyoming, March 22 to 26, 20172 events
- Wildfire in Florida, March 22, 20171 event
- Heavy Snow in Arizona, March 22 to 23, 20171 event
- Winter Weather in Utah, March 22 to 24, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685240, 685244, 685247.